Kansas, 2010

Hail and Damaging Wind in Kansas, July 16, 2010

July 16, 2010 · NWS ICT · 3 events in 2 counties and zones

Scattered strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and early evening hours on the 16th. The thunderstorms were in response to an upper level disturbance approaching from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and early evening hours on the 16th. The thunderstorms were in response to an upper level disturbance approaching from the northwest. A handful of reports were received, including quarter size hail and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:01 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 16, 2:01 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT FRI JUL 16 2010

.DISCUSSION...

THE MAIN CONCERN IS THE HEAT THROUGH THE WEEKEND AND CHANCES FOR
PRECIPITATION THIS EVENING.

SYNOPSIS:
SURFACE HIGH PRESSURE HAS KEPT SURFACE WINDS WEAK...KEEPING MOISTURE
FROM MIXING OUT.  SURFACE DEWPOINTS HAVE REMAINED IN THE MID TO
UPPER 70S...WHICH COMBINED WITH THE AFTERNOON TEMPERATURES HAVE MADE
CONDITIONS MISERABLE. A HEAT ADVISORY WAS ISSUED THIS AFTERNOON FOR
THE WIDESPREAD 105 TO 110 HEAT INDICES ASSOCIATED WITH THE INTENSE
HEAT AND MOISTURE.  THE PLENTIFUL MOISTURE AND A WEAK IMPULSE ALOFT
IN AN UNCAPPED AND HIGHLY UNSTABLE ATMOSPHERE...HAVE ALSO ALLOWED
THUNDERSTORMS TO DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS
THIS AFTERNOON.

TONIGHT:
DURING THE EVENING AND OVERNIGHT HOURS THUNDERSTORMS WILL CONTINUE
TO POP UP. WITH THE LACK OF SURFACE FORCING...IT WILL BE HARD TO
IDENTIFY EXACTLY WHERE THESE STORMS WILL CONTINUE TO DEVELOP.
HOWEVER...WITH PRECIP WATER RATIOS OF OVER 2 INCHES...ANYWHERE
STORMS DEVELOP RAIN COULD BE VERY HEAVY AND WITH THE WEAK UPPER
LEVEL FORCING...HAVE VERY LITTLE MOVEMENT AND LOCALIZED FLOODING
COULD OCCUR.  A MARGINAL SEVERE THREAT WILL EXIST...BUT MAINLY
EXPECT STORMS TO REMAIN BELOW SEVERE CRITERIA WITH SOME SMALL HAIL
AND AN OCCASIONAL WIND GUST TO 50 MPH.

SATURDAY-SUNDAY:
HEAT WILL BE THE NAME OF THE GAME FOR THE WEEKEND.  DUE TO CURRENT
TRENDS AND PERSISTENCE FROM THE LAST FEW DAYS...WHERE SURFACE
DEWPOINTS HAVE STAYED WELL INTO THE MID TO UPPER 70S...HAVE GONE
AHEAD AND INCREASED DEWPOINT TEMPERATURES SATURDAY AFTERNOON.  THIS
ASSOCIATED WITH TEMPERATURES IN THE UPPER 90S AND LOW 100S...HAVE
GONE AHEAD AND ISSUED A HEAT ADVISORY FOR SATURDAY.  CONFIDENCE IS
HIGH THAT HEAT INDICES WILL REACH 105 AND APPROACH 110 ACROSS MUCH
OF THE FORECAST AREA.  WITHOUT A BOUNDARY OR ANY SIGNIFICANT AIRMASS
CHANGE AND MID 70 DEWPOINT MOISTURE ADVECTION FROM OKLAHOMA...SEE NO
REASON THAT THE CONDITIONS EXPERIENCED TODAY WILL NOT EXIST TOMORROW.

SUNDAY WILL ALSO BE VERY HOT. HOWEVER...WITH A SURFACE BOUNDARY
MOVING NORTHWARD...SOME MIXING MAY DECREASE DEWPOINTS OVER CENTRAL
KANSAS. HOWEVER...AGAIN DO NOT SEE A REASON THE DEWPOINTS WILL
SIGNIFICANTLY DECREASE OVER SOUTHEASTERN KANSAS...AND THE HEAT
ADVISORY MAY NEED TO BE EXTENDED FOR THIS AREA SUNDAY AFTERNOON.

MONDAY-FRIDAY:
THE HEAT CONTINUES FOR THE START OF NEXT WEEK AND IT LOOKS AS IF
JULY IS HERE TO STAY FOR A WHILE.  THE UPPER LEVEL RIDGE REMAINS
OVER MUCH OF THE SOUTHERN CONUS...WHILE THE CENTER OF IT SLOWLY
SLIDE EASTWARD.  THIS RIDGE WILL KEEP US IN A SIMILAR
PATTERN...ABOVE NORMAL AND HOT. A SURFACE BOUNDARY DRAPED THROUGH
NEBRASKA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS...BUT THE
ECMWF AND GFS SOLUTIONS KEEP THIS ACTIVITY NORTH OF THE FORECAST
AREA AND THUS HAVE KEPT THE FORECAST DRY.

THIS EXTENDED TIME OF EXTREME HEAT WILL NEED TO BE WATCHED FOR
POSSIBLE ISSUANCES OF HEAT ADVISORIES/WARNINGS. AT THIS TIME...BOTH THE
ECMWF AND GFS SOLUTIONS KEEP DEWPOINTS IN THE LOW 70S...SO HEAT
INDICES ARE ONLY FORECASTED TO BE IN THE LOW 100S.  HOWEVER...SINCE
BOUNDARY LAYER MOISTURE IS VERY HARD TO RESOLVE IN THE MODELS...FEEL
THE DEWPOINTS COULD BE ON THE LOW SIDE.  HAVE TRENDED UPWARD
SOME...BUT NOT SIGNIFICANTLY SINCE IT IS IN THE EXTENDED. CONDITIONS
DO NOT SEEM TO BE CHANGING MUCH IN THE EXTENDED.

BILLINGS

&&

MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES THIS AFTERNOON.

WEAK UPPER WAVE HAS BEEN GENERATING SOME ACCUS AND ISO
SHOWERS/STORMS OVER THE LAST SEVERAL HOURS ACROSS SE KS. WITH LACK
OF SURFACE FOCUS THIS DEVELOPMENT HAS BEEN TIED TO THIS WEAK UPPER
WAVE WHICH SHOWED UP IN THE UPPER AIR AND PROFILER PLOTS. EVEN
THOUGH THE AIRMASS WILL BE VERY UNSTABLE THIS AFTERNOON AREA
WIDE...WITH LACK OF FOCUS...DO NOT HAVE ENOUGH CONFIDENCE AT THIS
POINT TO INSERT CONVECTION AT OTHER SITES. FEEL THE MORE
WIDESPREAD/ORGANIZED CONVECTION WILL BE WEST AND NW OF FORECAST AREA
WHERE UPSLOPE WILL ENHANCE INITIATION CHANCES. VERY LITTLE CHANGE
EXPECTED FOR SAT WITH ANOTHER VERY WARM AND MUGGY DAY EXPECTED WITH
HIGH CONFIDENCE IN VFR CONDITIONS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  97  74  97 /  20  10   0  10
HUTCHINSON      73  98  74  98 /  20  10   0  20
NEWTON          73  97  74  97 /  20  10   0  20
ELDORADO        73  96  74  97 /  20  10   0  20
WINFIELD-KWLD   74  96  75  98 /  30  10   0  10
RUSSELL         72 100  72  99 /  20  10  10  20
GREAT BEND      72 100  72 100 /  10  10  10  20
SALINA          72  98  74  97 /  20  10  10  20
MCPHERSON       73  98  74  98 /  20  10   0  20
COFFEYVILLE     74  95  74  96 /  40  10   0  10
CHANUTE         74  95  73  95 /  30  10   0  20
IOLA            73  95  73  95 /  30  10   0  20
PARSONS-KPPF    74  95  74  95 /  30  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 16, 2:29 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT FRI JUL 16 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
329 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THIS AFTERNOON OVER
PRIMARILY SOUTHEAST KANSAS. LOCALLY VERY HEAVY RAINS ARE LIKELY AND
MAY CAUSE FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. ISOLATED
THUNDERSTORMS MAY VENTURE TOWARD CENTRAL KANSAS LATE TONIGHT AND
MAY BE STRONG WITH 40 TO 50 MPH WINDS.

HEAT INDICES BETWEEN 104 AND 109 DEGREES ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. PLEASE SEE LATEST HEAT ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES BETWEEN 105 AND 109 ARE LIKELY OVER ALL AREAS
SATURDAY THROUGH MONDAY. PLEASE SEE LATEST HEAT ADVISORY FOR ADDITIONAL
DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS
FROM SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AND MAY BE STRONG WITH
WINDS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS.

HEAT INDICES AROUND 100 ARE POSSIBLE IN MANY AREAS EACH AFTERNOON
FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/LAWSON/BILLINGS

In the hours before

Special weather statement, Jul 16, 1:10 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT FRI JUL 16 2010

KSZ053-161945-
CHASE-
210 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF MATFIELD GREEN...OR 7 MILES
SOUTH OF COTTONWOOD FALLS...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Special weather statement, Jul 16, 1:31 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT FRI JUL 16 2010

KSZ070-162000-
GREENWOOD-
231 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF EUREKA...AND MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Special weather statement, Jul 16, 2:02 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT FRI JUL 16 2010

KSZ083-162030-
SEDGWICK-
302 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VIOLA...OR 20 MILES SOUTHWEST OF DOWNTOWN
WICHITA...AND MOVING SOUTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Special weather statement, Jul 16, 2:12 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI JUL 16 2010

KSZ070-162045-
GREENWOOD-
312 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EUREKA...AND MOVING
SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Special weather statement, Jul 16, 3:02 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT FRI JUL 16 2010

KSZ069-083-162130-
BUTLER-SEDGWICK-
402 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 401 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANDOVER...OR 8 MILES EAST OF DOWNTOWN
WICHITA...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Local storm report, Jul 16, 3:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             ANDOVER                 37.69N 97.14W
07/16/2010  E1.00 INCH       BUTLER             KS   PUBLIC

            PUBLIC CALLED IN NICKEL TO QUARTER SIZED HAIL.

&&

MRS

The radar

The Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
July 16, 3:18 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -97.140

Hail size ranged from nickel to quarter size.

Hail, Butler

When
July 16, 3:41 PM CST
Where
Butler County, 3.17 mi ENE of Towanda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.814, -96.945

The hail was reported on Highway 254.

Thunderstorm Wind, Elk

When
July 16, 4:15 PM CST
Where
Elk County, 4.44 mi W of Howard
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.460, -96.350

Winds estimated at 50 to 60 mph downed some small tree limbs as well as damaged a screen door.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244334, 244339, 244346.